Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Binghamton, NY

August 25, 2020Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 25, 2020, 2:57 PM EDT for Delaware County, New York. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2020, 2:57 PM EDT (18:57 UTC)
Expired
Aug 25, 2020, 3:30 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Delaware County, NY

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:59 PM EDTTSTM WND DMG1 Sse Bovina, NYTREES AND WIRES REPORTED DOWN ON ROUTE 6 IN BOVINA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:21 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS51 KBGM 251857
SVRBGM
NYC025-251930-
/O.NEW.KBGM.SV.W.0101.200825T1857Z-200825T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
257 PM EDT Tue Aug 25 2020

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Delaware County in central New York...

* Until 330 PM EDT.

* At 257 PM EDT, a severe thunderstorm was located near Bovina
  Center, or 12 miles east of Delhi, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roxbury, Andes, Margaretville, Hobart, Fleischmanns, Arkville,
  Bovina Center, Dunraven, Wolf Hollow and Halcottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 7450 4215 7453 4212 7456 4207 7468
      4220 7489 4238 7466 4227 7448 4220 7453
      4217 7446 4217 7447
TIME...MOT...LOC 1857Z 310DEG 39KT 4225 7468 

HAIL...1.00IN
WIND...60MPH
 
$$

BJG
1 follow-up statement
305 
WWUS51 KBGM 251923
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
323 PM EDT Tue Aug 25 2020

NYC025-251933-
/O.EXP.KBGM.SV.W.0101.000000T0000Z-200825T1930Z/
Delaware NY-
323 PM EDT Tue Aug 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE COUNTY
WILL EXPIRE AT 330 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4215 7450 4215 7453 4212 7456 4207 7468
      4220 7489 4238 7466 4227 7448 4220 7453
      4217 7446 4217 7447
TIME...MOT...LOC 1923Z 310DEG 39KT 4208 7441 

$$

BJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:33 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
133 PM EDT Tue Aug 25 2020

.SYNOPSIS...
A cold front passes with scattered fast-moving thunderstorms
this afternoon, producing gusty winds, hail and brief downpours.
High pressure tonight through Wednesday will briefly bring
cooler and quiet weather, but things will turn active for the
rest of this week with multiple rounds of showers and thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1235 PM Update...

A line of showers and thunderstorms is now forming along the NY
Thruway corridor west of Utica over to Auburn and Geneva as
expected. Additional storms will fire out ahead of this line
over the next few hours. SPC is considering a severe
thunderstorm watch for portions of our area. As expected MLCAPE
is now up to 1500 J/Kg and effective layer shear around 40 kts.
DCAPE is high, between 800-1000 J/kg across the Twin Tiers down
into NE PA, so this area likely has the highest potential for
gusty or even damaging winds

1030 AM Update...

Pre-frontal trough moved through early this morning, bringing
drier mid level air behind it. Latest GOES East visible
satellite shows clear skies from I-88/I-86/RTE 17 south and east
into NE PA. This is allowing for increase solar radiation and
daytime heating. Low level moisture is still present (SFC Tds in
the upper 60s), out ahead of the main cold front, which is
crossing the Niagara Frontier region at this time. MLCAPE is
rising, and should be around 1000-1500 J/Kg for a few hours just
ahead of the front. DCAPE will be 700-900 J/Kg and in
conjunction with the dry mid layer, should certainly support
some gusty to damaging winds with the storms as they develop.
Effective layer shear looks to be around 35-45 kts,
unidirectional from the NW. There will be plenty of CAPE in the
hail growth layer, but also a lot of dry air; however if strong
enough updrafts form we could certainly see some large hail as
well. Freezing level is around 12k ft agl, and the -20C level is
around 22k ft agl. Based on the latest CAMs, expect a ling of
showers and t'storms to be developing and moving in the Finger
Lakes region by 12-1 PM...after this scattered t'storms, and
some embedded small linear clusters to develop across the
southern Finger Lakes, southern tier and NE PA. These storms
will move quickly off to the SE, and should mainly be out of our
CWA by 5-6 PM. Outside of the shower and t'storm activity it
will be partly sunny today, and gradually turning less humid by
late afternoon and early evening. Warm, with highs in the upper
70s to mid-80s for CNY, with mid to upper 80s in NE PA.

215 AM Update...
Main concern in the near term centers around the prospect for
scattered fast-moving thunderstorms which could contain
damaging wind gusts, including an initial batch already inbound
first thing this morning. The Storm Prediction Center maintains
a slight risk for severe thunderstorms due to this potential,
especially our central to southern zones.

There are a few factors that make this situation tricky today in
terms of forecasting and communicating. First of all, a pre-
frontal trough will very quickly send a line of convection
through the area first thing this morning - many spots prior to
dawn - especially Central New York but perhaps getting into the
Northern Tier of Pennsylvania. Isolated strong gusts could
occur with those cells. This wave will remove deeper moisture
for daytime, which will limit coverage of any newly developing
convection. That leads to the second point; the cold front
itself will then drop through the area late morning to mid
afternoon, with significant unidirectional northwesterly shear
of 40-50 knots at 6km. This along with drier air in the column
will promote mixing down of possibly damaging wind gusts with
storms that develop along the front. Isolated large hail cannot
totally be ruled out, but the wind threat is much larger. The
communication issue, is that many locations will be missed by
that second batch of thunderstorms since cells will have large
gaps between them.

Warm and humid conditions up to midday, will become breezy and
less humid as dewpoints begin to drop with the passing of the
cold front. The northwesterly winds this afternoon, even away
from thunderstorms, will easily frequently gust to around 25
mph. Highs will be in the upper 70s-lower 80s in Central New
York due to earlier timing of the front and convection; mostly
mid to upper 80s in Northeast Pennsylvania.

Cold air advection occurs tonight as high pressure builds in,
then passes over the area on Wednesday. Most locations get down
into the 50s tonight; perhaps even some upper 40s in the
northeastern parts of the area. Then for Wednesday, some really
fresh air as well as a decent amount of sun, though high thin
clouds will start to move in during the afternoon. Highs will be
only upper 60s-upper 70s in Central New York, and lower 70s to
near 80 in Northeast Pennsylvania.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
300 am update...

Wednesday night, the surface high shifts eastward and low pressure
begins to track through Ontario and into Quebec. This will drag a
warm front northward through the area, touching off our next chances
for rain Wednesday night. Chances for showers and thunderstorms
continue Thursday as the atmosphere destabilizes as strong upper
level flow edges in ahead of a weak cold front. Strong to severe
storms will be possible. A few showers and rumbles of thunder may
linger Thursday night, but a brief break in activity is looking more
than likely with a hint at some ridging at the surface.

Otherwise, temperatures during the short term will be warmer,
starting generally in the 50s Thursday, then reaching highs in
the 80s and even to near 90 in our usual warmer spots before
falling back to overnight lows in the 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
300 am update...

Friday and Saturday are looking active, with a shift to
southwesterly flow as the weak surface ridge moves eastward and a
trough digging into the Great Lakes. This will help to advect in
more heat and moisture - with indications still for the flow to
phase somewhat with the incoming tropical system in the Gulf and
bring in a longer period of rain and thunderstorms for Friday. This
will continue for much of Saturday as the low pressure system moves
through. This will definitely be something we will want to monitor,
as such a long duration rain event would be problemtic especially
considering that the earlier forecast periods also feature some wet
weather.

Rain largely wraps up Saturday evening as cooler, drier air works
in. Some stray lake effect rain showers cannot be ruled out Sunday,
but much of Sunday and Monday should stay dry with high pressure in
control. Temperatures will be cooler, peaking in the 70s with
overnight lows in the upper 40s and lower 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms are forming along the cold front that
is sagging south through Central NY. The front has already
passed SYR and RME with the chance of seeing thunderstorms are
over. Showers coming off of lake Ontario may cause some MVFR
conditions until 21Z. ITH has thunderstorms passing very close
to the airport, with dry air filtering in after 20Z ending the
chance for restrictions. The showers and thunderstorms are
moving fast and pass through ELM and BGM between 1830z and 20z
before reaching AVP after 20z. If the storms hold together,
thunderstorms may have to be amended to AVP in the next few
hours.

Tonight, cooler, drier air mixes in from the north and with
winds expected to stay elevated, fog is not expected to form
with VFR conditions tonight into tomorrow morning.

Outlook...

Wednesday night... Warm front moves into the region bringing
rain showers with restrictions possible.

Thursday through Saturday...Busy pattern with multiple waves
causing occasional showers-thunderstorms and restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MJM/MDP
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...AJG
Hazardous weather outlook, Aug 25, 3:58 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
358 AM EDT Tue Aug 25 2020

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-260800-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
358 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

...GUSTY SEVERE THUNDERSTORMS POSSIBLE TODAY...

There is a slight risk for severe thunderstorms today. Some storms
will be in the area early in the morning, but the main period of
concern for severe weather will be late morning to mid afternoon.
While thunderstorms will be scattered, with many locations being
missed, the cells will be fast-moving with potentially damaging wind
gusts and isolated large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a slight risk for severe thunderstorms again on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-036-037-260800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
358 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH MID DAY...

Thunderstorms will pass through early this morning with strong wind
gusts possible. Then, a cold front will pass through late morning to
early afternoon, potentially with isolated severe thunderstorms.
There will not be many cells, but they will be fast-moving and
could contain locally damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a slight risk for severe thunderstorms again late
Wednesday night through especially Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Local storm report, Aug 25, 1:34 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     1 SSE WEST GROTON       42.59N  76.44W
08/25/2020                   TOMPKINS           NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ALONG COBB STREET.

&&

BJG
Local storm report, Aug 25, 1:55 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     DRYDEN                  42.48N  76.30W
08/25/2020                   TOMPKINS           NY   FIRE DEPT/RESCUE

            WIRES DOWN AT FERGUSON AND SOUTH STREETS.

&&

BJG
Special weather statement, Aug 25, 1:55 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
155 PM EDT Tue Aug 25 2020

NYZ044>046-057-251900-
Otsego NY-Chenango NY-Cortland NY-Delaware NY-
155 PM EDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL OTSEGO...
NORTHEASTERN DELAWARE...EAST CENTRAL CORTLAND AND NORTHERN CHENANGO
COUNTIES UNTIL 300 PM EDT...

At 155 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsfield to near North Norwich to near
Taylor. Movement was southeast at 40 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Oneonta, Norwich, Davenport, Guilford, Worcester, Hartwick, Maryland,
Westville, Plymouth and North Norwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4237 7554 4249 7578 4254 7608 4269 7592
      4272 7574 4268 7513 4266 7464 4262 7463
      4252 7471 4244 7463 4241 7459 4238 7458
TIME...MOT...LOC 1755Z 293DEG 35KT 4265 7518 4265 7555 4267 7592

MJM
Local storm report, Aug 25, 2:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NW ONEONTA            42.48N  75.10W
08/25/2020  M1.00 INCH       OTSEGO             NY   TRAINED SPOTTER

&&

MPK
Local storm report, Aug 25, 2:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     NANTICOKE               42.29N  76.07W
08/25/2020                   BROOME             NY   FIRE DEPT/RESCUE

            TREE DOWN ACROSS ROAD AT CALDWELL HILLS ROAD AND
            TREIBER RIAD

&&

MPK
Local storm report, Aug 25, 2:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     LIGHTNING        DAVENPORT               42.47N  74.85W
08/25/2020                   DELAWARE           NY   911 CALL CENTER

            CAR WAS STRUCK BY LIGHTNING AND IT RESULTED IN A HOUSE
            FIRE.

&&

MPK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:40 AM EDTSpecial Weather StatementBGMCayuga, Oneida, Onondaga, Seneca, Steuben, Yates65 min
Aug 25, 4:44 AM EDTSpecial Weather StatementBGMCortland, Madison, Oneida46 min
Aug 25, 5:07 AM EDTSpecial Weather StatementBGMChemung, Steuben, Tioga, Tompkins38 min
Aug 25, 5:30 AM EDTSpecial Weather StatementBGMOtsego45 min
Aug 25, 6:14 AM EDTSpecial Weather StatementBGMDelaware46 min
Aug 25, 12:34 PM EDTSpecial Weather StatementBGMOnondaga, Seneca41 min
Aug 25, 1:08 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Seneca, Tompkins52 min
Aug 25, 1:17 PM EDTSpecial Weather StatementBGMChenango43 min
Aug 25, 1:49 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins41 min
Aug 25, 1:55 PM EDTSpecial Weather StatementBGMChenango, Otsego65 min
Aug 25, 2:15 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego45 min
Aug 25, 2:29 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware61 min
Aug 25, 3:10 PM EDTSpecial Weather StatementBGMSullivan65 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.